PURINE analogues have been used with varying success as suppressive agents in the treatment of chronic active hepatitis.1-8 Although it is known that these drugs can be hepatotoxic,9-15 the potential danger of using them in patients with severe liver disease has not been emphasized.
This report describes a girl with chronic active hepatitis who, after three weeks of treatment with mercaptopurine, developed profound hyperbilirubinemia followed by acute renal failure. She died despite treatment with exchange transfusions, peritoneal, and extracorporeal dialysis.
Report of a Case
The patient, an 18-year-old white school girl, was admitted to the Clinical Research Center of University Hospitals on Jan 4, 1966. During the preceding eight months, she had developed amenorrhea, acne, fatigability, weakness, upper abdominal aching, nausea, and anorexia. Jaundice and dark urine first appeared six months before admission. Contact with a friend thought to have had infectious hepatitis occurred after the onset of